Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 17, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 11, 2020, 8:09 PM CDT for Clay County, Platte County, Missouri. It was in force for 36 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 11, 2020, 8:09 PM CDT (01:09 UTC)
- Expired
- Apr 11, 2020, 8:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 52 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 8:10 PM CDT | HAIL 1 | 1 Nne Lake Waukomis, MO | |
| Apr 11, 8:12 PM CDT | HAIL 1 | 2 Nw Platte Woods, MO | |
| Apr 11, 8:12 PM CDT | HAIL 1 | Lake Waukomis, MO | |
| Apr 11, 8:20 PM CDT | HAIL 1 | 3 Ne Lake Waukomis, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 5:35 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 934 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 2123 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
091
WUUS53 KEAX 120109
SVREAX
MOC047-165-120145-
/O.NEW.KEAX.SV.W.0017.200412T0109Z-200412T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
809 PM CDT Sat Apr 11 2020
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Clay County in west central Missouri...
Southeastern Platte County in west central Missouri...
* Until 845 PM CDT.
* At 808 PM CDT, a severe thunderstorm was located over Lake
Waukomis, or near Gladstone, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kansas City, Liberty, Gladstone, Smithville, Kearney, Parkville,
Riverside, Weatherby Lake, Claycomo, Pleasant Valley, Lake
Waukomis, Glenaire, Platte Woods, Oakview, Northmoor, Missouri
City, Houston Lake, River Bend, Mosby and Oakwood Park.
This includes the following highways...
Interstate 35 in Missouri between mile markers 8 and 28.
Interstate 29 between mile markers 0 and 10.
Interstate 635 between mile markers 9 and 12.
Interstate 435 between mile markers 38 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3945 9445 3937 9428 3924 9426 3924 9429
3919 9433 3918 9439 3920 9440 3918 9441
3915 9466 3918 9466 3919 9469 3925 9472
TIME...MOT...LOC 0108Z 241DEG 36KT 3923 9461
HAIL...1.00IN
WIND...60MPH
$$
Leighton1 follow-up statement
622
WWUS53 KEAX 120145
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
845 PM CDT Sat Apr 11 2020
MOC047-165-120155-
/O.EXP.KEAX.SV.W.0017.000000T0000Z-200412T0145Z/
Clay MO-Platte MO-
845 PM CDT Sat Apr 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR CLAY AND SOUTHEASTERN PLATTE
COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas...and west central Missouri.
LAT...LON 3945 9445 3937 9428 3924 9426 3924 9429
3919 9433 3918 9439 3920 9440 3918 9441
3915 9466 3918 9466 3919 9469 3925 9472
TIME...MOT...LOC 0145Z 241DEG 36KT 3939 9423
$$
LeightonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 6:27 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Apr 11, 6:27 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 627 PM CDT Sat Apr 11 2020 .Discussion... Issued at 237 PM CDT SAT APR 11 2020 Precipitation has largely shifted east out of the forecast area as of early this afternoon. In the wake of morning convection, partially cleared skies and breezy southwesterly winds allowed for temperatures to quickly warm into the 60s and low 70s across the western half of the CWA. With continued moisture transport, clouds have quickly filled back into the area over the past couple of hours, likely limiting temperatures from warming only a few more degrees for the remainder of the afternoon. Attention turns to an area of surface convergence expected to evolve early this evening near the I-70 corridor of eastern Kansas into western Missouri. This zone will be the most probable area for convection to develop around/just after sunset, gradually moving/expanding east-northeastward. Thunderstorms will be an environment supportive of some severe potential in the form of large hail and gusty winds, with the greatest chance of severe weather over eastern Kansas and western Missouri. Eastward extent of instability will fall out rather abruptly, so expect convection to weaken as storms develop/move east of the KC Metro. This general area of convection will shift east of the area prior to sunrise, and outside of a few scattered showers, may see a lull in activity moving into Sunday morning. This will change as additional convection forms along/behind a slowly moving cold front and the approach of strong large scale ascent associated with the primary upper low ejecting into the Ozark Plateau. While the entire warm sector will have an environment to support thunderstorms, the best instability is projected to remain SW of the CWA over SE KS/SW MO, resulting in the most robust convection outside of the forecast area. Still cannot rule out a few storms briefly producing hail up to quarter size. Post-frontal, temperatures will steadily fall and wind speeds will rapidly increase. In fact, Sunday night looks downright unpleasant, with sustained wind speeds of 20-30mph and gusts up to 40mph. Factor in the cool temperatures, wind chills Sunday night into Monday morning will likely be in the teens. && .Aviation...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 619 PM CDT SAT APR 11 2020 A busy forecast with multiple rounds of thunderstorms, low ceilings, frontal passage, and high winds. The first threat tonight will be a round of strong to severe thunderstorms that will for up over eastern KS and move into Missouri in the next hour or two. The storms will stay along and north of the I-35 and move into north central Missouri over time. High winds and large hail will be a threat with these storms as they push through. Storm intensity will lower after 3-4Z with some isolated lightning possible through 7-8Z. MVFR ceilings will move into the area after the storms and stick around through the morning timeframe. Low level moisture advection will continue to lower the clouds with IFR conditions possible after sunset. A cold front will move through the area from 18-21Z tomorrow from the NW to the SE. This front will bring a line of showers and thunderstorms along with a quick wind shift form S to the NW. With that wind shift will be an increase in winds quickly with gusts going from 25kts to 35kts by the afternoon. Winds will be the main impact tomorrow afternoon with possible peak gusts near 40kts. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Blair Aviation...Barham
Hazardous weather outlook, Apr 11, 3:50 AM CDT, 16 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 350 AM CDT Sat Apr 11 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-120900- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 350 AM CDT Sat Apr 11 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Scattered showers and a few thunderstorms may be possible today however theses storms will not be severe. Later this evening, a cold front will approach the area and thunderstorms will develop out ahead of it. A few of these storms may be strong with a isolated severe storm possible. Hail up to the size of quarters with wind gusts 30 to 50 mph will be possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday A few strong to isolated severe storms will again be possible on Sunday as a strong cold front moves through the area. Behind the cold front, well below normal temperatures are expected with freezing conditions expected Monday through Thursday morning. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Apr 11, 7:33 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
733 PM CDT Sat Apr 11 2020
KSZ103-104-MOZ028-029-120115-
Wyandotte KS-Leavenworth KS-Platte MO-Clay MO-
733 PM CDT Sat Apr 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...CENTRAL
LEAVENWORTH...SOUTHWESTERN CLAY AND SOUTHEASTERN PLATTE COUNTIES
UNTIL 815 PM CDT...
At 732 PM CDT, Doppler radar was tracking a strong thunderstorm near
Basehor, moving northeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Shawnee, Gladstone, Lansing, Smithville, Bonner Springs, Parkville,
Platte City, Basehor, Edwardsville, North Kansas City, Riverside,
Weatherby Lake, Kansas City Kansas, Kansas City, Lake Waukomis,
Ferrelview, Avondale, Platte Woods, Oakview and Northmoor.
This includes the following highways...
Interstate 70 in Kansas between mile markers 410 and 419.
Interstate 35 in Missouri between mile markers 6 and 8.
Interstate 29 between mile markers 0 and 19.
Interstate 635 between mile markers 4 and 12.
Interstate 435 between mile markers 10 and 43.
Kansas Turnpike between mile markers 216 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Kansas...and west central Missouri.
LAT...LON 3939 9475 3934 9453 3914 9455 3905 9482
3906 9487 3903 9489 3901 9496 3910 9507
TIME...MOT...LOC 0032Z 234DEG 29KT 3909 9498
LeightonLocal storm report, Apr 11, 8:06 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
806 PM CDT SAT APR 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 1 N PARKVILLE 39.21N 94.68W
04/11/2020 E0.88 INCH PLATTE MO PUBLIC
&&
CDBThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 7:33 PM CDT | Special Weather Statement | EAX | Platte | 42 min |
| Apr 11, 8:32 PM CDT | Special Weather Statement | EAX | Platte | 43 min |
| Apr 11, 8:44 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Platte | 46 min |
| Apr 11, 8:54 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clinton, DeKalb | 36 min |
| Apr 11, 9:07 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, DeKalb | 38 min |
| Apr 11, 9:14 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan | 31 min |
| Apr 11, 9:34 PM CDT | Special Weather Statement | EAX | Worth | 41 min |
| Apr 11, 9:40 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, DeKalb, Harrison | 35 min |
| Apr 11, 9:52 PM CDT | Severe Thunderstorm Warning | EAX | Harrison, Worth | 38 min |
| Apr 12, 1:59 AM CDT | Special Weather Statement | EAX | Jackson | 46 min |
| Apr 12, 4:09 AM CDT | Freeze Warning | EAX | Andrew, Atchison, Bates, Buchanan, Caldwell, Carroll and 19 more | 30 hr |
| Apr 12, 4:09 AM CDT | Wind Advisory | EAX | Adair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more | 24 hr |
| Apr 12, 12:10 PM CDT | Special Weather Statement | EAX | Bates, Cass | 50 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.